Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 211, NWS Atlanta, GA

July 30, 2024Carroll County, Douglas County, Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 30, 2024, 7:56 PM EDT for Carroll County, Douglas County, Paulding County, Georgia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2024, 7:56 PM EDT (23:56 UTC)
Expired
Jul 30, 2024, 8:45 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, GA, Douglas County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:00 PM EDTTSTM WND DMG3 S Union, GATrees and power lines were downed on S D Hicks Road.
Jul 30, 8:00 PM EDTTSTM WND DMGUnion, GAA tree fell into the roadway on Highway 101 northbound at Buchanan Hwy.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 5:58 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS52 KFFC 302356
SVRFFC
GAC045-097-223-310045-
/O.NEW.KFFC.SV.W.0211.240730T2356Z-240731T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
756 PM EDT Tue Jul 30 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Paulding County in northwestern Georgia...
  Northeastern Carroll County in northwestern Georgia...
  Northwestern Douglas County in north central Georgia...

* Until 845 PM EDT.

* At 756 PM EDT, a severe thunderstorm was located near Draketown, or
  10 miles southwest of Dallas, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglasville, Villa Rica, Temple, Winston, Lake Val-Do-Mar,
  Treasure Lake, and New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3381 8504 3387 8504 3393 8496 3374 8474
      3362 8493 3375 8505 3381 8505
TIME...MOT...LOC 2356Z 316DEG 13KT 3382 8498 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:49 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 30, 7:49 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
749 PM EDT Tue Jul 30 2024

...New 00Z Aviation Discussion...

.UPDATE...
Issued at 647 PM EDT Tue Jul 30 2024

Have updated forecast grids and text products to include Severe Tstm
Watch #574. Also increased PoPs in line with RAP guidance, which
seems to have a good handle on the MCS and progression southward into
the area. /SEC

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 244 PM EDT Tue Jul 30 2024

Scattered afternoon thunderstorms will continue to develop over the
coming hours now that cloud coverage has cleared enough to allow
heating. Current thunderstorms are riding a boundary set up this
morning generally along I-20.

Ridging pattern over the central CONUS continues to deliver NW flow.
Classic GA NW flow pattern is supportive of MCS maintenance well
into the Southeast. Models continue to struggle to resolve convection
due to cold pool support and outflow boundary influence on
convection. PoPs remain indicative of scattered convection, however
more widespread thunderstorms could be possible with each wave
rounding the ridge. The next wave is currently over Kentucky, and
should make its way to GA in the late overnight and early morning
hours. Convection potential remains uncertain and highly dependent on
the strength of the cold pool. Should a significant cold pool form,
thunderstorms may move much further into the forecast area sooner
than currently indicated. PoPs overnight remain very low across North
GA to indicate uncertainty. Hazards which may develop, though remain
unlikely at this time, include damaging winds, heavy rainfall, and
frequent lightning.

Moving into tomorrow, thunderstorms activity will again be dependent
on overnight convection and early morning cloud coverage. Models
continue to want to clear out skies tomorrow morning, though previous
days of similar conditions tell us this is likely not realistic.
Convection may be suppressed to after 2pm tomorrow, however further
thunderstorm complex development remains possible.

Temperatures over the coming days will be hot and humid. Highs will
be in the mid to upper 90s for much of GA, but particularly in
Eastern and Central GA. Dewpoints continue to sit in the 70s, so heat
indices are expected to climb to 105+ tomorrow and Thursday.
Thursday may see some areas approach heat indices of 110. Heat
advisories have been issued for this afternoon and tomorrow
afternoon.

SM

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 244 PM EDT Tue Jul 30 2024

No major changes made to the extended forecast. North and central
Georgia will be positioned on the "dirty" side of an upper-level
ridge positioned over the western half or so of the CONUS through the
period. So...in addition to diurnally- driven showers and storms
almost every day, the synoptic pattern will be favorable for MCSs
tracking southeastward along the eastern periphery of the ridge.
Upscale growth of convection to multi-cell clusters or MCSs will pose
a threat of damaging wind gusts and hail. Otherwise,
afternoon/evening pulse (pop-up) showers and storms will pose the
typical summertime convection hazards of frequent cloud-to-ground
lightning and locally heavy rainfall. The QPF for the period
generally calls for 0.5" or less, but any storms that are strong to
severe and are efficient rainfall- producers (2+ inches per hour amid
an environment with 1.75" to 2" of PWAT) could result in localized
rainfall totals of several inches and flash flooding.

A mostly to partly sunny sky and isolated to scattered coverage of
showers and storms (rather than numerous to widespread) will support
highs in the 90s to around 100 degrees through Saturday. Thursday and
Friday look to be the most oppressive days with widespread heat
index values of 105-109 degrees, with 105 degrees being the Heat
Advisory threshold. Portions of eastern and central Georgia could
have heat index values of 110-112 degrees, so an Excessive Heat Watch
could be on the table at the midweek point. All this to say that
confidence in additional heat product issuances later this week
continues to increase.

The National Hurricane Center (NHC) confidence in tropical cyclone
formation in the next 7 days is increasing (an increase from 40% to
60%) across an area encompassing the Greater Antilles, the Bahamas,
and all of Florida except the Panhandle.

Martin/01

01

&&

.AVIATION...
(00Z TAFS)
Issued at 742 PM EDT Tue Jul 30 2024

Have modified TAFs based on high resolution guidance and radar
trends to better handle the ongoing linear MCS presently dropping S
toward the Atlanta metro area. This included modifications to wind
gusts and vsby reductions. Timing of line of tstms has sped up due to
substantial cold pool pushing line. Low clouds and patchy fog are
possible later tonight, particularly in recent rain areas. May need
to make further adjustments to those parameters later this evening.
The remainder of the TAF packages remain generally unchanged, with
more thunderstorms expected by mid- afternoon Wednesday.

//ATL Confidence...00Z Update...
Medium for morning low clouds and reduced vsbys, high for other
elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  97  74  98 /  80  20  10  10
Atlanta         75  95  76  97 /  80  20  10  20
Blairsville     67  89  69  91 /  70  40  10  30
Cartersville    73  95  75  97 /  80  30  10  20
Columbus        76  98  77  98 /  60  20  10  20
Gainesville     73  94  75  96 /  80  30  10  10
Macon           75  96  75  98 /  50  20  10  20
Rome            73  95  75  97 /  70  30  10  20
Peachtree City  74  95  75  97 /  70  20  10  20
Vidalia         75  96  77  97 /  70  30  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 8 PM EDT Wednesday for GAZ024-025-
027-035>039-046>051-056>062-066>076-078>086-089>098-102>113.

Heat Advisory until 8 PM EDT this evening for GAZ036>039-049>051-
058>062-069>076-079>086-089>098-102>113.

&&

SHORT TERM...SEC
LONG TERM....01
AVIATION...SEC
Hazardous weather outlook, Jul 30, 2:47 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
247 PM EDT Tue Jul 30 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
247 PM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue this afternoon and overnight.
A few may become strong to severe with damaging winds, in
addition to frequent lightning and heavy rainfall. Localized flash
flooding will be possible, especially across portions of north
Georgia.

A Heat Advisory is in effect for portions of central and eastern
Georgia through 8 PM this evening due to hot temperatures and
high humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms, mainly in the afternoon and evening, are
expected each day through Monday. A few storms each day could
become strong to severe, capable of producing frequent lightning,
gusty to damaging winds, and heavy rainfall with localized flash
flooding.

Heat index values are forecasted to be 100 to 110 degrees across
much of north and central Georgia, with the exception of the
mountains, Wednesday through Sunday. A heat advisory has been
issued for tomorrow for portions of central and east Georgia from
11 AM through 8 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 30, 6:25 PM EDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
625 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 NNW Sandtown          33.72N 84.57W
07/29/2024                   Fulton             GA   Emergency Mngr

            Tree down at Reynolds Rd and Boat Rock Rd.

&&
Local storm report, Jul 30, 6:27 PM EDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
627 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     1 N College Park        33.66N 84.45W
07/29/2024                   Fulton             GA   Emergency Mngr

            Powerlines down at Hemphill St and John
            Calvin Ave.

&&
Local storm report, Jul 30, 6:36 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
636 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Dmg     1 NW Cohutta            34.97N 84.97W
07/30/2024                   Whitfield          GA   Emergency Mngr

            Tree down at Apison Road and Parrott Road.

&&
Local storm report, Jul 30, 7:43 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
743 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tstm Wnd Dmg     1 ESE Dalton            34.76N 84.95W
07/30/2024                   Whitfield          GA   Emergency Mngr

            Tree on home on 600 block of Hannah Court.

&&
Local storm report, Jul 30, 7:46 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
746 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tstm Wnd Dmg     2 SSE Dawnville         34.80N 84.86W
07/30/2024                   Whitfield          GA   Emergency Mngr

            Large tree on home at Miller Drive and
            Morning Dove Way.

&&
Local storm report, Jul 30, 7:47 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
747 PM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Hail             4 SSE Varnell           34.85N 84.96W
07/30/2024  M1.00 Inch       Whitfield          GA   Emergency Mngr

            Quarter inch hail reported at Woodridge Lane
            and Bethany Drive.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:04 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Lamar, Macon, Monroe and 3 more41 min
Jul 29, 8:05 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Gwinnett, Paulding40 min
Jul 29, 8:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Coweta, Fayette, Fulton, Heard45 min
Jul 29, 8:34 PM EDTSpecial Weather StatementFFCWebster41 min
Jul 29, 8:34 PM EDTSpecial Weather StatementFFCHarris26 min
Jul 29, 8:44 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Meriwether, Pike and 1 more46 min
Jul 29, 8:50 PM EDTSpecial Weather StatementFFCHouston, Peach40 min
Jul 29, 9:01 PM EDTSpecial Weather StatementFFCHarris29 min
Jul 29, 9:15 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Monroe, Pike, Spalding, Upson34 min
Jul 29, 9:24 PM EDTSpecial Weather StatementFFCDooly, Houston, Macon, Pulaski, Schley36 min
Jul 29, 9:25 PM EDTSpecial Weather StatementFFCTalbot35 min
Jul 29, 9:48 PM EDTSpecial Weather StatementFFCCrawford, Taylor, Upson27 min
Jul 29, 9:54 PM EDTSpecial Weather StatementFFCCrisp, Dodge, Dooly, Marion, Pulaski, Schley and 2 more36 min
Jul 29, 10:32 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Schley, Sumter13 min
Jul 29, 10:46 PM EDTSpecial Weather StatementFFCCrisp, Sumter, Wilcox29 min
Jul 30, 3:30 AM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Clarke and 44 more17 hr
Jul 30, 1:11 PM EDTSpecial Weather StatementFFCCobb34 min
Jul 30, 2:28 PM EDTHeat AdvisoryFFCBaldwin, Banks, Barrow, Bibb, Bleckley, Butts and 57 more30 hr
Jul 30, 6:19 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Towns, Union, White41 min
Jul 30, 6:21 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Murray, Walker, Whitfield39 min
Jul 30, 6:42 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Floyd, Gilmer, Gordon, Murray and 3 more48 min
Jul 30, 6:55 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 3 more50 min
Jul 30, 7:17 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Dawson, Floyd, Forsyth, Gilmer and 2 more43 min
Jul 30, 7:29 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd46 min
Jul 30, 7:39 PM EDTSevere Thunderstorm WarningFFCBanks, Dawson, Forsyth, Hall, Lumpkin, White51 min
Jul 30, 7:52 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, DeKalb, Forsyth, Fulton and 3 more38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.